Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 130, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 5, 2000, 3:04 PM CDT for Taylor County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 5, 2000, 3:04 PM CDT (20:04 UTC)
- Expired
- Jul 5, 2000, 3:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Taylor County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 945 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 052005 SVRDSM IAC173-052045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 304 PM CDT WED JUL 5 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAYLOR COUNTY IN SOUTHWEST IOWA * UNTIL 345 PM * AT 303 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTH OF NEW MARKET...OR ABOUT 54 MILES SOUTHEAST OF COUNCIL BLUFFS...MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES NORTHEAST OF NEW MARKET AROUND 310 PM NEAR GRAVITY AROUND 320 PM NEAR BEDFORD AROUND 325 PM NEAR BLOCKTON AROUND 340 PM HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. SEVERE THUNDERSTORMS CAN DAMAGE MOBILE HOMES...SEEK MORE SUBSTANTIAL SHELTER. LAT...LON 4090 9493 4058 9491 4058 9449 4089 9449 JUNGBLUTH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:35 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 5, 1:35 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 135 PM CDT WED JUL 5 2000 ISSUED FFA SW HALF OF CWA.\ .DSM...FFA SW HALF OF CWA THRU TNGT MS JUL 00
In the hours before
Special weather statement, Jul 5, 11:40 AM CDT, 3 hours 24 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-061100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1140 AM CDT WED JUL 5 2000 HAZARD--THUNDERSTORMS WITH WIND GUSTS TO 60 MPH...PEA SIZED HAIL AND TORRENTIAL RAIN. RAINFALL RATES WILL EXCEED AN INCH AN HOUR WHICH COULD PRODUCE LOCAL FLOODING. AREA OF CONCERN--ALONG AND SOUTH OF HIGHWAY 30. TIMING DETAILS--CURRENTLY THROUGH 3 PM AND AGAIN AFTER 10 PM. METEOROLOGICAL COMMENTS--A LINE OF THUNDERSTORMS DEVELOPED ALONG AN OLD THUNDERSTORM BOUNDARY IN NORTHWEST IOWA AND IS MOVING SOUTHEAST ALONG A STATIONARY FRONT OVER SOUTHERN IOWA. THIS LINE OF STORMS WILL EXIT CENTRAL IOWA BY 1 PM. MEANWHILE A SECOND COMPLEX OF STORMS OVER NORTHEAST NEBRASKA WILL MOVE SOUTHEAST ALONG THE STATIONARY FRONT BRINGING A SECOND ROUND OF THUNDERSTORMS OVER ESSENTIALLY THE SAME AREAS. FREEZING LEVELS ARE QUITE HIGH SO LARGE HAIL IS A MINIMAL THREAT. SOUNDINGS AND QPF VALUES INDICATE THE MAIN THREAT WILL BE STRONG WIND AND VERY HEAVY RAIN. PRECAUTIONS--SPOTTER ACTIVATION WILL BE NEEDED NOW THROUGH 3 PM FOR THE CENTRAL PORTION OF THE STATE. SPOTTER ACTIVATION MAY ALSO AGAIN BE NEEDED OVERNIGHT. EMERGENCY MANAGERS AND LOCAL OFFICIALS NEED TO KEEP ABREAST OF THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE FOR STRONG WIND AND THE POTENTIAL FOR FLOODING. $$( FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:23 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 52 min |
| Jul 5, 10:42 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 33 min |
| Jul 5, 10:58 AM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 47 min |
| Jul 5, 11:46 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 44 min |
| Jul 5, 12:10 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 35 min |
| Jul 5, 12:20 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe | 40 min |
| Jul 5, 12:53 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 47 min |
| Jul 5, 2:02 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 43 min |
| Jul 5, 2:07 PM CDT | Flash Flood Warning | DMX | Jefferson, Van Buren | 6 hr |
| Jul 5, 2:40 PM CDT | Flash Flood Warning | DMX | Adams, Union | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.